Wyoming, 2021

Winter Weather in Wyoming, March 26, 2021

March 26, 2021 · NWS RIW · 1 event in 1 county or zone

A convective snow shower developed and moved rapidly eastward across northern Fremont County. Off duty National Weather Service employees reported heavy snow and wind.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A convective snow shower developed and moved rapidly eastward across northern Fremont County. Off duty National Weather Service employees reported heavy snow and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 26, 1:23 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 26, 1:23 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
223 PM MDT Fri Mar 26 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 223 PM MDT Fri Mar 26 2021

The snow showers this afternoon possibly mixed with rain in the
lower elevations will gradually end from west to east this evening
as the trough axis pulls into the Plains. There could be some
morning fog Saturday in the valleys. For now will only have it in
the far western valleys. A dry northwest flow are expected
Saturday and Saturday night. Milder temperatures will occur
Saturday with highs back to seasonal levels for late March.

.LONG TERM...(Sunday through Friday)
Issued at 223 PM MDT Fri Mar 26 2021

The beginning of the long-term shows a longwave trough centered
from Lake Superior and stretching back through northern TX and a
ridge off the central California coast. Throughout the day Sunday,
expect dry conditions with the flow turning more from the
northwest to westerly with weak ridging moving over the area. The
next frontal system is projected to move inland from off the
Washington coast later on Sunday and into early Monday. Expect
some precipitation with this feature as it moves through the
state. The big issue for Monday, however looks to be the winds.
Winds may gust close to 50 knots in the wind corridor from Rock
Springs through southeastern Fremont County into Natrona County.
Ahead of this front, expect mild temperatures with highs into the
40s and lower 50s in the mountains and 60s over other areas. As
this front moves through, expect temperatures to plummet. High
temperatures look to be about 15 or so degrees lower for Monday in
the west and for Tuesday from Monday further east. The EC/GFS/GFS
all show a solid area of moisture moving through with the front.
With the warm temperatures projected, rain looks to be more in the
form of rain than snow, with a mix possible in the higher
elevations. Precipitation form is also dependent on the timing of
the onset of activity. Strong northwesterly flow is projected for
Tuesday with an amplified pattern over the CONUS as a ridge axis
pushes into the east coast and the trough moves across the
Mississippi Valley. Temperatures look to remain dry for the
remainder of the period with precipitation looking to remain well
to the north. Temperatures also look to rebound to well above
normal by the end of the period with highs possibly nearing the 70
degree mark.

&&

.AVIATION...18Z Issuance

Issued at 1137 AM MDT Fri Mar 26 2021

Some MVFR/IFR conditions are expected for KRIW and KWRL for at least
the next two to three hours for areas east of the Divide in the
south due to low ceilings and at KCOD possibly until 00Z.  Improving
conditions are expected after that for the remainder of the day.
KBPI/KPNA/KRKS and KWRL may have some wind gusts from 25-30 knots
starting between 23Z-02Z.  These winds are expected to continue at
KRKS and KWRL throughout the remainder of the period, but diminish
at KBPI and KPNA by 03Z-04Z.

&&

.FIRE WEATHER...
Issued AT 223 PM MDT Fri Mar 26 2021

Snow showers will end from west to east late this afternoon into the
evening hours. Any additional snow amounts will be very minor. On
Saturday expect dry conditions with seasonal temperatures. Breezy
west to northwest winds are expected over much of the area except in
central parts of the Wind River and Bighorn basins. Smoke dispersal
for Saturday looks to be Fair to Good across much of the area.
Sunday will be warmer with lower RH, but well above critical fire
weather thresholds. Smoke dispersal on Sunday will be mainly good in
most locations. Very windy conditions are expected Monday ahead and
behind a strong cold front pulling across the area Monday into
Monday evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Murrell
LONG TERM...Clayton
AVIATION...Clayton
FIRE WEATHER...Murrell
Hazardous weather outlook, Mar 26, 1:40 AM MST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MDT Fri Mar 26 2021

WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MDT Fri Mar 26 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow showers across much of the area through this afternoon,
tapering off tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Monday...Windy over many areas. Very windy in the central wind
corridor of southern Fremont county through Natrona county.
A chance of snow over the western mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall totals.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 26, 12:37 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Riverton WY
137 PM MDT Fri Mar 26 2021

WYZ001>020-022-025-026-028>030-270000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Upper Green River Basin Foothills-Upper Green River Basin-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody,
Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis,
Ten Sleep, Worland, Buffalo, Kaycee, Jackson, Dubois, Riverton,
Shoshoni, Lander, Jeffrey City, Casper, Pinedale, La Barge,
Big Piney, Farson, Rock Springs, Green River, and Wamsutter
137 PM MDT Fri Mar 26 2021

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Snow showers, possibly mixed with rain in the lower
  elevations. In the mountains, localized 1 to 2 inches of
  additional snow are possible. Very little or no snow
  accumulations in the lower elevations.

* WHERE...Western and central Wyoming.

* WHEN...Through this evening.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Wind River Basin

When
March 26, 2:38 PM MST to 3:00 PM MST
Where
Wind River Basin forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Please see episode for description.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950454.